Side Effects Of Treating Menopause With Hormone Replacement Therapy

How do hormone drugs prescribed for women affect migraines?

I have a rare blood disorder. I am missing protein C and therefore have a tendency to develop blood clots. I am on coumadin daily and will have to be on it for the rest of my life. My condition is now a problem as I am entering what I call the “big M” phase of my life (menopause) and have been advised against taking estrogen. I had heard that there were other medications that can be taken. What are they? Is there a book that would give me ideas about what natural foods or medications I could take that would help with the problems of menopause?

The two questions today both deal with potential serious complications that might prevent a woman from taking hormone replacement therapy (HRT). Unfortunately there are no easy answers to these questions.

Our concerns about giving hormones to a woman who has migraines or a serious tendency to develop blood clots stem from large studies done during the early years of birth control pills, which contain basically the same hormones as HRT, although in different dosage. Many studies did show an increase in clotting problems on those pills, and some danger of strokes in women with migraines. Birth control pills, even the modern low dose pills, contain considerably more estrogen than the usual HRT pills, and the early birth control pills, which were not by any means low dose, had much more. Therefore one cannot easily draw conclusions from those studies and apply them to the question of HRT.

HRT is seen be many experts as much safer than birth control pills for this reason, and studies are even being done to explore the safety of giving HRT to women who have had breast cancer! In the case of migraine headaches, most doctors will now start a person with migraines on HRT, and follow them closely. The danger appears to be in women who smoke, and whose migraines become worse, or more frequent when they start taking the hormones. Such an increase in severity or frequency would cause me to recommend stopping the hormones. Again this advice is entirely drawn from the experience with birth control pills, where they are stopped if there is worsening of migraine headaches.

In the case of someone known to develop clots, the use of HRT would be more controversial. Recent studies trying to pinpoint the effectiveness of HRT in preventing heart attacks in women who have already had one, showed an excess number of deaths in the women on HRT compared to those on placebo, and these deaths were due to blood clots. Therefore, I would not consider putting a woman with a protein C deficiency or one of the other conditions causing increased clotting on HRT.

The information provided on Health Search Online is for educational purposes only and is not a substitute for medical advice, diagnosis or treatment.